Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 183, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2015, 5:25 PM CDT for Finney County, Gray County, Kansas. It was in force for 65 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2015, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 3, 2015, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:28 PM CDT | TSTM WND GST 60 | 11 Wnw Kalvesta, KS | |
| Jul 3, 5:28 PM CDT | HAIL 0.75 | 11 Wnw Kalvesta, KS | |
| Jul 3, 5:50 PM CDT | TSTM WND DMG | 4 E Charleston, KS | HIGH-VOLTAGE TRANSMISSION TOWER AT THIS LOCATION WAS DAMAGED |
| Jul 3, 5:50 PM CDT | TSTM WND DMG | 4 E Charleston, KS | POWERLINES WERE REPORTED DOWN AT THE INTERSECTION OF ROAD J AND ROAD 10 |
| Jul 3, 6:00 PM CDT | TSTM WND DMG | 3 Ese Charleston, KS | LARGE TREE BRANCHES WERE DOWN AND AUTOMOBILE WINDOWS BROKEN OUT AT THE CHARLESTON REST AREA. |
| Jul 3, 6:02 PM CDT | TSTM WND GST 54 | 4 Ssw Ingalls, KS | |
| Jul 3, 6:12 PM CDT | TSTM WND DMG | 4 Wsw Ingalls, KS | POWER LINES DOWN AT 8 AND N ROAD |
| Jul 3, 6:14 PM CDT | TSTM WND GST 60 | 9 Sw Ingalls, KS | |
| Jul 3, 6:14 PM CDT | HAIL 2 | 9 Sw Ingalls, KS | |
| Jul 3, 6:15 PM CDT | TSTM WND DMG | 9 Sw Ingalls, KS | SIX CENTER PIVOT SPRIKLERS WERE OVERTURNED IN THIS VICINITY FROM 6 ROAD TO 9 ROAD ALONG T ROAD |
| Jul 3, 6:18 PM CDT | TSTM WND DMG | 7 Sw Ingalls, KS | POWER LINES DOWN AND POWER POLES SNAPPED |
| Jul 3, 6:25 PM CDT | TSTM WND DMG | 9 Ssw Ingalls, KS | PART OF THE ROOF WAS BLOWN FROM A RESIDENCE. |
| Jul 3, 6:27 PM CDT | TSTM WND DMG | 8 Nne Copeland, KS | CENTER PIVOT OVERTURNED AT Y AND 5 ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
978
WUUS53 KDDC 032225
SVRDDC
KSC055-069-032330-
/O.NEW.KDDC.SV.W.0183.150703T2225Z-150703T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT FRI JUL 3 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 630 PM CDT
* AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF KALVESTA...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CIMARRON...INGALLS...CHARLESTON AND KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3764 10061 3819 10054 3821 10031 3767 10021
TIME...MOT...LOC 2224Z 354DEG 22KT 3813 10042
HAIL...1.00IN
WIND...60MPH
$$
RUTHI1 follow-up statement
248
WWUS53 KDDC 032256
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT FRI JUL 3 2015
KSC055-032305-
/O.CAN.KDDC.SV.W.0183.000000T0000Z-150703T2330Z/
FINNEY KS-
556 PM CDT FRI JUL 3 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3764 10061 3798 10055 3798 10029 3767 10021
TIME...MOT...LOC 2255Z 003DEG 27KT 3787 10045
$$
KSC069-032330-
/O.CON.KDDC.SV.W.0183.000000T0000Z-150703T2330Z/
GRAY KS-
556 PM CDT FRI JUL 3 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL GRAY COUNTY...
AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
INGALLS...MOVING SOUTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CIMARRON...INGALLS AND CHARLESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3764 10061 3798 10055 3798 10029 3767 10021
TIME...MOT...LOC 2255Z 003DEG 27KT 3787 10045
HAIL...1.00IN
WIND...60MPH
$$
RUTHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:23 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 3:23 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT FRI JUL 3 2015 ...UPDATED FOR SHORT AND LONG TERM DISCUSSIONS... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 251 PM CDT FRI JUL 3 2015 NORTHWESTERLY MID TO HIGH LEVEL FLOW PERSISTED ACROSS THE PLAINS THIS AFTERNOON. SURFACE HIGH PRESSURE WAS RIDGING INTO THE CENTRAL PLAINS, WITH A SURFACE FRONT SAGGING SOUTHWARD INTO OKLAHOMA. A FEW THUNDERSTORMS DEVELOPED ALONG THE FRONTAL BOUNDARY THAT EXTENDED NORTHWEST INTO SOUTHWESTERN KANSAS. WITH WEAK INFLOW AND LOW CAPE VALUES, THESE STORMS ARE NOT EXPECTED TO BE SEVERE THIS AFTERNOON. A LEE TROUGH IS EXPECTED TO DEVELOP BY SATURDAY AFTERNOON IN THE PRESENCE OF PERSISTENT, NORTHWESTERLY MID TO UPPER LEVEL FLOW. ABUNDANT LOW LEVEL MOISTURE WILL BE DRAWN NORTHWARD INTO WESTERN KANSAS. HIGH LEVEL SHEAR BETWEEN 500 AND 250MB WILL BE AROUND 40 KTS, RESULTING IN SLOW MOVING STORMS WITH EXCELLENT STORM TOP VENTILATION. GIVEN THE STRONG DIRECTIONAL TURNING OF THE WIND BETWEEN THE SOUTHEAST WINDS AT THE SURFACE AND NORTHWESTERLY WINDS AT 500MB, 0-6KM SHEAR WILL BE HIGH ENOUGH (40KTS) FOR SUPERCELL STORMS; AND GIVEN THE UPPER LEVEL SHEAR AND MODERATE LOW LEVEL INFLOW, THE LARGEST HAIL STONES MAY BE BASEBALL SIZE OR LARGER. HIGH TEMPERATURES SATURDAY WILL BE SIMILAR TO TODAY, BUT PERHAPS SLIGHTLY WARMER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 251 PM CDT FRI JUL 3 2015 AFTER THE SURFACE BASED CONVECTION DIES OFF IN THE EVENING, ELEVATED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT ALONG THE MID LEVEL BAROCLINIC ZONE IN CENTRAL AND SOUTH CENTRAL KANSAS. MUCH WARMER WEATHER CAN BE EXPECTED FOR SUNDAY AS LEE TROUGHING STRENGTHENS AHEAD OF THE NEXT STORM SYSTEM. HIGHS OUGHT TO REACH THE MID TO HIGH 90S. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY SUNDAY NIGHT AND MONDAY AS A STRONG UPPER LEVEL SYSTEM PASSES ACROSS THE NORTHERN PLAINS, WITH THE ASSOCIATED COLD FRONT MOVING ACROSS WESTERN KANSAS MONDAY. THE STORMS SUNDAY EVENING IN FAR WESTERN KANSAS AHEAD OF THE LEE TROUGH COULD BE SEVERE. MONDAY'S THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE COLD FRONT AND PROBABLY NOT SEVERE. DRIER AND COOLER AIR WILL MOVE INTO WESTERN KANSAS MONDAY NIGHT AND TUESDAY BEHIND THE COLD FRONT, WITH HIGHS ONLY IN THE 80S MONDAY AND THEN LOWER 80S FOR TUESDAY. LOW TEMPERATURES COULD BE IN THE UPPER 50S BY WEDNESDAY MORNING AS WINDS BECOME LIGHT ALONG WITH PARTIALLY CLEAR SKIES. THE MODELS DISAGREE SOMEWHAT ON THE EVOLUTION OF THE LARGE SCALE PATTERN BY MID TO LATE NEXT WEEK. HOWEVER, IT APPEARS AS THOUGH WESTERN KANSAS WILL STILL REMAIN ALONG THE SOUTHERN EDGE OF THE WESTERLIES, WHICH USUALLY MEANS OCCASIONAL CHANCES FOR THUNDERSTORMS WITH THE PASSING WEAK DISTURBANCES, ALONG WITH VARYING HIGH AND LOW TEMPERATURES AS FRONTS PASS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1248 PM CDT FRI JUL 3 2015 LIGHT NORTHEAST WINDS WILL GRADUALLY BECOME EASTERLY AND THEN SOUTHEASTERLY THROUGH 12Z AS A SURFACE TROUGH STRENGTHENS IN THE LEE OF THE ROCKIES, THEN INCREASE IN SPEED BY 15-16Z TO 15 KTS. VFR CEILINGS SHOULD PREVAIL OUTSIDE OF ANY ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AT KGCK AS WELL AS LATER TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 89 69 96 / 20 40 40 10 GCK 65 90 69 98 / 20 40 40 20 EHA 64 96 68 97 / 30 10 10 20 LBL 66 95 69 97 / 30 30 30 10 HYS 66 89 70 98 / 20 20 30 20 P28 68 92 70 95 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...FINCH AVIATION...FINCH
Hazardous weather outlook, Jul 3, 4:01 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 401 AM CDT FRI JUL 3 2015 KSZ030-031-043>046-061>066-074>081-084>090-040915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 401 AM CDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL FORM ACROSS EASTERN COLORADO TODAY. THIS ACTIVITY MAY DRIFT ACROSS FAR SOUTHWEST KANSAS THIS EVENING. THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW IN ASSOCIATION WITH THIS THUNDERSTORM ACTIVITY. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...A SLIGHTLY HIGHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE FOR INDEPENDENCE DAY. HAIL AND WINDS WILL BE THE MAIN THREATS. HAZARDS WEATHER RISK... SATURDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. MONDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jul 3, 3:56 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT FRI JUL 3 2015 KSZ085-086-032145- SEWARD KS-STEVENS KS- 356 PM CDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND WESTERN SEWARD COUNTIES UNTIL 445 PM CDT... AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF CAVE...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE 3 MILES EAST OF WOODS AND 5 MILES NORTH OF LIBERAL...ALSO MOVING SOUTHEAST AT 20 MPH DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIBERAL...MOSCOW...CAVE...WOODS AND HAYNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3700 10115 3737 10132 3738 10103 3700 10071 TIME...MOT...LOC 2054Z 337DEG 25KT 3728 10112 RUTHI
Local storm report, Jul 3, 4:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL MOSCOW 37.33N 101.21W
07/03/2015 E0.75 INCH STEVENS KS PUBLIC
THE REPORT WAS RELAYED BY KWCH TELEVISION.
&&
LRUTHISpecial weather statement, Jul 3, 4:52 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT FRI JUL 3 2015
KSZ044-063-032230-
LANE KS-FINNEY KS-
452 PM CDT FRI JUL 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND SOUTHERN
LANE COUNTIES UNTIL 530 PM CDT...
AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF DIGHTON...MOVING SOUTH AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KALVESTA.
LAT...LON 3841 10034 3805 10022 3803 10023 3801 10054
3840 10060
TIME...MOT...LOC 2152Z 341DEG 22KT 3831 10046
RUTHISpecial weather statement, Jul 3, 5:21 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 521 PM CDT FRI JUL 3 2015 KSZ061-062-074-075-032300- KEARNY KS-HAMILTON KS-GRANT KS-STANTON KS- 521 PM CDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...SOUTHEASTERN HAMILTON...NORTHEASTERN STANTON AND SOUTHWESTERN KEARNY COUNTIES UNTIL 600 PM CDT/500 PM MDT/... AT 521 PM CDT /421 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KENDALL...MOVING SOUTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ULYSSES...KENDALL AND BIG BOW. LAT...LON 3800 10162 3804 10136 3756 10126 3755 10161 TIME...MOT...LOC 2221Z 354DEG 23KT 3794 10150 RUTHI
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:56 PM CDT | Special Weather Statement | DDC | Seward | 49 min |
| Jul 3, 4:52 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Jul 3, 5:21 PM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Jul 3, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 46 min |
| Jul 3, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.